Aromatase Inhibitor Joint Pain
Last Modified: November 11, 2007
Dear OncoLink "Ask The Experts,"
I have been on Femara for 6 months, and it causes pain in my joints and the main nerve in my left leg. I know the importance of aromatase drugs, but would I get as much benefit and possibly eliminate the pain if I switched to Aromasin?
Nancy Zieber, RN, MSN, CRNP, Oncology/Hematology Nurse Practitioner, responds:
Yes, we do occasionally switch from one aromatase inhibitor (AI) to another. The side effects may be the same or at least similar, given that it is the same class of drugs, but some people do see improvement with switching. I recently had a woman who we switched from an AI to tamoxifen because the side effects were interfering with her life, and I would rather her take tamoxifen than nothing at all.
For the pain related to AIs, we recommend Tylenol arthritis or an NSAID (ibuprophen, naproxen).